Nebraska, 2025

Tornado and Hail in Nebraska, July 20, 2025

July 20, 2025 · NWS LBF · 11 events in 1 county or zone

Isolated thunderstorms developed over north central Cherry County during the mid afternoon hours of July 20th. This activity developed along a stationary front, which had been situated over the central and northern Sandhills over the past couple of days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over north central Cherry County during the mid afternoon hours of July 20th. This activity developed along a stationary front, which had been situated over the central and northern Sandhills over the past couple of days. Thunderstorms grew upscale as they tracked slowly to the east southeast into the late evening hours. One brief tornado was reported northwest of Valentine. Golf ball size hail and wind gusts up to 80 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 3:13 PM CST, 1 hour 3 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms are possible this afternoon and evening, potential for a strong to severe storms
  • Hot temperatures Monday and Tuesday with heat indices above 100 on Monday
  • Additional strong to severe thunderstorm chances are expected Tuesday
Area forecast discussion, Jul 20, 3:13 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
413 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorms are possible this
  afternoon and evening, potential for a strong to severe storms

- Hot temperatures Monday and Tuesday with heat indices above
  100 on Monday

- Additional strong to severe thunderstorm chances are expected
  Tuesday

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 409 PM CDT Sun Jul 20 2025

The main concern in the short term is the chance for a
strong to severe thunderstorm this afternoon and evening. A frontal
boundary draped across portions of western Nebraska and the
Sandhills will provide the main focus for storm initiation this
afternoon. The greatest timeframe for storm development will
likely be after 3pm with storms lingering to 8pm with the
initialdevelopment expected across the northern to northwest
Sandhills in the vicinity of the trof/dry line, where although
weakly forced, the best lift exist, with storms moving into a
more favorable environment east of the boundary. Dewpoints ahead
of the front are in the upper 60s to 70s, with steep lapse
rates and MU CAPE values of 3000 J/kg +. There is also a warm
front across the Sandhills which will be a focus for additional
development. Confidence is medium in large hail greater than 2
inches across the Sandhills along with potential for strong
winds. Can't rule out a tornado/landspout threat along the
boundary but confidence is low. There is also a tornadic
potential across the warm front boundary in northern Nebraska.
Expect thunderstorm to start to diminish mid evening, generally
after 8pm.

As for Monday, expect temperatures to reach the 90s across all of
western and north central Nebraska on Monday. The combination of
dewpoints in the 70s with 90 degree temperatures will lead to heat
indices of over 100 and have issued a Heat Advisory for Monday
afternoon into early evening. There is also the potential for
additional storms in the afternoon and evening that could be strong
to severe. Storm development looks to be more scattered to
widespread as large scale forcing will provide sufficient lift for
storm development. Large hail and strong winds will be the main
concern.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 409 PM CDT Sun Jul 20 2025

For Tuesday temperatures will again be in the 90s as the
upper level ridge remains in place across the central CONUS. Across
the southern and eastern CWA dewpoints are expected to reach the
upper 60s and potentially into the lower 70s. There is the potential
and additional heat headline may be needed for Tuesday as well and
will continue to monitor. There will again be additional chances for
isolated thunderstorms Tuesday afternoon and evening with the
potential for some of those to become strong to severe.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1255 PM CDT Sun Jul 20 2025

MVFR conditions will be possible over the next couple of hours
across portions of north central Nebraska, including KVTN, then
low clouds are expected to lift the rest of the afternoon. There
is the potential for isolated to scattered thunderstorms this
afternoon and evening across the Sandhills into north central
Nebraska. This may impact both forecast terminals, KVTN and KLBF
with large hail, erratic strong winds should a storm move over
the area. Low clouds and patchy fog may move back into north
central Nebraska late tonight into early Monday with MVFR or
possibly lower conditions through mid morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ005>010-025>029-037-038-059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Jul 20, 3:24 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
424 PM CDT Sun Jul 20 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-212130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
424 PM CDT Sun Jul 20 2025 /324 PM MDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight (level 2 of 5) risk of severe storms possible through mid-
evening across much of western and north central Nebraska. The main
threats will be hail and damaging winds and a tornado can't be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday across the area. On
Monday and Tuesday, a marginal (level 1 of 5) risk of severe storms
are possible across the entire outlook area from late afternoon into
the evening. Beyond Tuesday night, the severe threat is uncertain.

Very warm temperatures return on Monday and Tuesday with heat
indices approaching 100 across portions of north central and into
central Nebraska. A Heat Advisory has been issued for Monday from 1pm
to 8pm CT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 20, 10:22 AM CST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1122 AM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             4 S Stapleton           41.42N 100.50W
07/19/2025  E4.00 Inch       Logan              NE   Public

            Delayed report via social media of estimated
            4 inches or possibly larger hail. Damage to
            corn crops. Time is estimated.

&&

JG
Local storm report, Jul 20, 10:25 AM CST, 5 hours 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service North Platte NE
1125 AM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             14 W Tryon              41.56N 101.22W
07/19/2025  M1.75 Inch       McPherson          NE   Trained Spotter

0455 PM     Hail             12 W Tryon              41.55N 101.19W
07/19/2025  M3.00 Inch       McPherson          NE   Trained Spotter

0336 PM     Hail             5 W Stapleton           41.48N 100.61W
07/19/2025  M1.75 Inch       Logan              NE   CO-OP Observer

            Golf ball size hail, possibly larger
            reported by COOP Observer.

0341 PM     Hail             5 W Stapleton           41.48N 100.61W
07/19/2025  M2.75 Inch       Logan              NE   CO-OP Observer

            Baseball size hail reported from COOP
            Observer.

0405 PM     Hail             4 S Stapleton           41.42N 100.50W
07/19/2025  E4.00 Inch       Logan              NE   Public

            Delayed report via social media of estimated
            4 inches or possibly larger hail. Damage to
            corn crops. Time is estimated.

0700 AM     Rain             5 W Stapleton           41.48N 100.61W
07/20/2025  M1.73 Inch       Logan              NE   CO-OP Observer

            24 hour rainfall total.

0411 PM     Hail             8 SW Stapleton          41.36N 100.56W
07/19/2025  E2.75 Inch       Lincoln            NE   Public

            Report from mPING: Baseball (2.75 in.).

0413 PM     Hail             8 SW Gandy              41.36N 100.52W
07/19/2025  E4.00 Inch       Lincoln            NE   Public

            Report from mPING: Grapefruit (4.00 in.).

0437 PM     Hail             7 S Gandy               41.37N 100.45W
07/19/2025  E2.75 Inch       Lincoln            NE   Fire Dept/Rescue

            Had reports of hail breaking out windows on
            several houses in town. There was some water
            over the county roads.

0516 PM     Hail             1 W North Platte        41.13N 100.79W
07/19/2025  M1.00 Inch       Lincoln            NE   NWS Employee

0517 PM     Hail             1 N North Platte        41.15N 100.77W
07/19/2025  E1.00 Inch       Lincoln            NE   Trained Spotter

0517 PM     Hail             2 NNE North Platte      41.16N 100.76W
07/19/2025  M1.75 Inch       Lincoln            NE   Storm Chaser

0518 PM     Hail             4 E North Platte        41.13N 100.70W
07/19/2025  M1.75 Inch       Lincoln            NE   Official NWS Obs

0552 PM     Hail             1 S Maxwell             41.06N 100.53W
07/19/2025  E1.00 Inch       Lincoln            NE   Public

            Delayed report via social media. Time
            estimated by radar.

0611 PM     Hail             7 S Brady               40.92N 100.37W
07/19/2025  E1.00 Inch       Lincoln            NE   Public

            Delayed report via social media. Time
            estimated by radar.

0704 PM     Hail             1 NW Hayes Center       40.52N 101.03W
07/19/2025  E1.00 Inch       Hayes              NE   CO-OP Observer

0652 PM     Hail             Eustis                  40.67N 100.03W
07/19/2025  E1.75 Inch       Frontier           NE   Trained Spotter

0655 PM     Hail             Eustis                  40.67N 100.02W
07/19/2025  M3.00 Inch       Frontier           NE   Trained Spotter

            Time estimated by radar.

0655 PM     Hail             2 NW Eustis             40.68N 100.06W
07/19/2025  M2.25 Inch       Frontier           NE   CO-OP Observer

            Had large hail between 650 to 7pm CT with
            heavy rainfall.

0657 PM     Hail             2 E Eustis              40.66N 99.99W
07/19/2025  E2.00 Inch       Frontier           NE   Public

            Report from mPING: Hen Egg (2.00 in.).

0502 PM     Hail             11 S Arnold             41.26N 100.20W
07/19/2025  M3.00 Inch       Custer             NE   Trained Spotter

0533 PM     Hail             10 SSW Callaway         41.15N 99.98W
07/19/2025  E2.00 Inch       Custer             NE   Public

            Delayed report via social media. Time
            estimated by radar.

0800 AM     Rain             4 N Valentine           42.93N 100.55W
07/20/2025  M0.61 Inch       Cherry             NE   Trained Spotter

            24 hours rainfall of 0.61 inches.

0520 PM     Hail             Long Pine               42.53N 99.70W
07/19/2025  M1.25 Inch       Brown              NE   Emergency Mngr

0522 PM     Hail             5 E Ainsworth           42.55N 99.76W
07/19/2025  M1.50 Inch       Brown              NE   Trained Spotter

            Ping pong size hail and 50 mph winds.

0522 PM     Hail             1 S Long Pine           42.52N 99.70W
07/19/2025  M1.75 Inch       Brown              NE   Emergency Mngr

&&

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cherry

When
July 20, 4:16 PM CST
Where
Cherry County, 2.31 mi SSE of Nenzel
Measured
0.75 in hail
Reported by
Public
Coordinates
42.900, -101.100

Hail, Cherry

When
July 20, 4:24 PM CST
Where
Cherry County, 6.98 mi S of Nenzel
Measured
1.5 in hail
Reported by
Public
Coordinates
42.830, -101.100

Hail, Cherry

When
July 20, 4:26 PM CST
Where
Cherry County, 9.67 mi S of Nenzel
Measured
1.5 in hail
Reported by
Public
Coordinates
42.790, -101.120

Hail, Cherry

When
July 20, 4:35 PM CST
Where
Cherry County, 10.41 mi S of Nenzel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -101.100

Thunderstorm Wind, Cherry

When
July 20, 7:00 PM CST
Where
Cherry County, 4.15 mi N of Crookston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
42.990, -100.750

Thunderstorm wind gusts of 60 MPH reported at this location with large tree limbs down.

Tornado, Cherry

When
July 20, 7:15 PM CST
Where
Cherry County, 5.45 mi NW of Valentine
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
42.930, -100.620

Brief touchdown in an open field. No damage reported.

Hail, Cherry

When
July 20, 7:25 PM CST
Where
Cherry County, 4.15 mi N of Valentine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.930, -100.550

Hail, Cherry

When
July 20, 7:29 PM CST
Where
Cherry County, Valentine
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
42.870, -100.550

Thunderstorm wind gusts of 60 to 70 MPH were also reported along with half dollar sized hail.

Thunderstorm Wind, Cherry

When
July 20, 7:30 PM CST
Where
Cherry County, 3.77 mi NNW of Valentine
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -100.580

Trained spotter estimates wind gusts up to 80 MPH at this location.

Thunderstorm Wind, Cherry

When
July 20, 7:33 PM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Hail, Cherry

When
July 20, 7:53 PM CST
Where
Cherry County, 4.92 mi NW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -100.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282869, 1282870, 1282871, 1282872, 1282873, 1282874, 1282875, 1282876, 1282877, 1282878, 1282879.